Case Study Lactic Acidosis

A 74 year old woman presents to the hospital with complaints of recent high blood glucose levels and a feeling of progressively deteriorating fatigue. Her family members report episodes of lethargy and intense sleepiness, as well as confusion during the previous week. The patient suffers from DM (for 12 years), hypertension, coronary heart disease, dyslipidaemia, heart failure and atrial fibrillation. An echocardiogram done three months before showed left ventricular hypertrophy, mitral regurgitation and an ejection fraction of 35 percent. Her medications include: glimepiride, 6mg/day; digoxin, 0.125 mg/day; rami-pril, 10 mg/day; furosemide, 20 mg twice a day; aspirin, 325 mg/day; and for the last two months metformin, with a gradual increase of the dose to 1700 mg/day. She does not smoke or drink alcohol.

Physical examination reveals a heart rate of 100/min, blood pressure of 168/ 72 mmHg, respiratory rate of 18/min and temperature of 36.8 °C (98.2 °F). An electrocardiogram shows presence of atrial fibrillation with a ventricular rate of 100 beats/min. Laboratory results are as follows: glucose 268 mg/dl (14.9 mmol/L); urea 48 mg/dl (8.0 mmol/L); creatinine 0.9 mg/dl (79.6 imol/L); HbA1c 11.5 %; WBC 8600/^l; Na+ 138mEq/L; K+ 4.4mEq/L; CP 95mEq/L. A chest X-ray is normal, without signs of cardiac overload or inflammatory infiltrates.

Blood gas analysis shows pH 7.20 (7.35-7.42), pCO2 28 mmHg (35-45), pO2 105 mmHg (80-100) and HCO3 15 mmol/L (24-32). Anion gap is calculated at 32 mmol/L (increased). Ketone bodies (measured with the portable meter Medisense Xtra) are 1.6 mmol/L. Given the history of metformin ingestion and the presence of metabolic acidosis with a high anion gap, lactate levels are measured in the blood and found to be 6.1 mEq/L (normal values are 0.7-2.1 mEq/L). Metformin is discontinued and the patient started on insulin treatment with a twice a day injection of medium duration insulin. Twenty-four hours later, lactate levels are 1.9 mEq/L. After a few days the patient returns home.

Lactic acidosis is a severe form of metabolic acidosis (pH < 7.3) with a high anion gap and serum lactate levels more than 5.0 mmol/L. It occurs more frequently in diabetic persons, is a serious condition and often fatal. There are two forms of lactic acidosis.

Type A lactic acidosis is characterized by severe tissue hypoxia (as, for example, in states of shock). In diabetic persons with severe DKA, co-existence of relatively high levels of lactate may aggravate metabolic acidosis (lactate levels are usually high in DKA due to hypovolaemia and tissue hypoxia). Furthermore, in these persons correction of DKA with insulin administration may transiently induce an increase of lactate level due to inhibition of hepatic gluconeogenesis. This increase is transient and without clinical significance.

Type B lactic acidosis is not characterized by tissue hypoxia (the case under discussion above) and is seen in diabetes, renal and hepatic insufficiency, leukaemia, vitamin B12 and B1 deficiency, as well as in starvation.

Furthermore, the cause can sometimes be medicines, such as fenfor-min, isoniazid, salicylates, methanol and ethylene alcohol.

Biguanides, and mainly fenformin, increase lactate production. Frequently, however, manifestation of lactic acidosis requires the additional presence of some other disease or condition, such as renal failure, cardiopulmonary insufficiency, hepatic insufficiency, serious infections, severe anaemia, alcoholism, surgeries or shock.

Lactic acidosis is a dangerous condition and requires correction of the microcirculatory abnormalities, dealing with the aetiologic factors, treatment of the possibly coexistent infection or other aetiologic factor, and judicious administration of bicarbonate with the intent to raise pH above 7.2.

Bicarbonate administration has been among other things implicated in the deterioration of myocardial function (it causes increased production of CO2 that easily enters myocardial cells and results in decrease of pH). Thus, alternatively, the use of Carbicarb has been proposed (a mixture of sodium bicarbonate and sodium carbonate).

In resistant cases dichloroxic acid is administered (decreases lactate production), although its usefulness is questionable.

Often, in severe and dangerous cases of lactic acidosis due to biguanide administration, haemodialysis helps in the removal of the biguanide. It should be emphasized that metformin administration is contraindicated when plasma creatinine concentration is > 1.5 mg/dl

(132.6mmol/L) for men and > 1.4mg/dl (123.8mmol/L) for women. In elderly people though, it is useful, despite the seemingly normal plasma creatinine concentrations, to calculate creatinine clearance using the Cockroft formula:

^ • • , / i, • n (140 — age)x body weight (kg)

Creatinine clearance (ml/min) =—-—--ttt^-;r plasma creatinine (mg/dl)x 72

In women this should be multiplied by 0.85.

For the woman under discussion, who weighed 60 kg, calculating her creatinine clearance in this way found it to be 52 ml/min, which represents a moderate degree of renal impairment (despite a normal plasma creatinine level).

Therefore, when we intend to prescribe metformin in elderly persons, it is prudent to calculate creatinine clearance with this simple formula and avoid its prescription when values are < 60 ml/min.

Delicious Diabetic Recipes

Delicious Diabetic Recipes

This brilliant guide will teach you how to cook all those delicious recipes for people who have diabetes.

Get My Free Ebook


Post a comment